Nebraska, 2022

Damaging Winds in Nebraska, July 5, 2022

July 5, 2022 · NWS OAX · 8 events in 4 counties and zones

Storms developed along a frontal boundary in far northeast Nebraska leading to several severe wind reports across a few counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms developed along a frontal boundary in far northeast Nebraska leading to several severe wind reports across a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 1:49 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 5, 1:49 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
249 PM CDT Tue Jul 5 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 203 PM CDT Tue Jul 5 2022

As of 2 PM, a large bowing thunderstorm complex is ongoing across
southern South Dakota with an associated outflow and MCV in its
wake. A recent surface analysis places a stationary front
oriented from west to east along the Nebraska/South Dakota border,
with a good amount of moisture pooling just to the north of the
front. This increased moisture corridor is also evident in
increased theta-e from southeast South Dakota into northern Iowa.
South of the front in northeast Nebraska, dewpoints decrease into
the lower 70's to upper 60's and an "inverted v" sounding profile
depicts increased dry air in the low levels corroborating with the
high DCAPE values for a favorable environment for damaging winds.
High CAPE values and steep mid-level lapse rates also present
chances for damaging hail up to 1" in diameter as the southern
extent of the complex pushes into northeast Nebraska. The
unidirectional nature of the low-level hodographs, and the weak
0-3 km shear reduces any tornado concerns to portions near the
apex of a bowing structure.

An ESE propagation of the current bow is expected over the next
few hours, with the movement of the stronger winds staying north
of the forecast area in southeastern South Dakota. A trailing line
of storms is expected to be dragged to the south of the main bow
that will affect northeast Nebraska and will gradually push
southward over the evening with decreasing intensity as it goes
south. If storms are able to train over the same areas, some
localized flooding could occur. Short-term model guidance suggests
that additional storms should initiate as the low-level just
increases and MUCAPE is able to be realized after 8 PM, with Omaha
and Lincoln seeing there chances with those elevated storms that
could produce 60 mph winds and hail up to 1 inch in diameter. This
activity is expected to work southward overnight while decreasing
in intensity as it moves southward, with additional rain chances
arriving pre- dawn Wednesday morning.

Shower and storm activity is expected to decrease late Wednesday
morning with drier conditions expected during much of the day.
Highs are also expected to be cooler with the stationary finding
itself in the southern portion of the forecast area as highs reach
the lower 90's. Overnight into Thursday morning, storm chances are
expected to be focused along the stationary front that will be
focused along or south of I-80.

Thursday through Saturday are expected to see the coolest days of
the forecast period with highs in the 80's before mid/upper
heights build back for Sunday and Monday to mark a return to the
90's. Some model solutions indicate that an increased severe risk
could set up Sunday afternoon/evening as a jet streak moves
across NE/SD, but will remain uncertain until we get closer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM CDT Tue Jul 5 2022

The main concern this TAF period is convection that is expected to
expand south into the area this afternoon into the evening. A
ongoing complex of storms is moving SE across South Dakota, with
the far western edge of the system expected to affect KOFK after
2230z, while KOMA and KLNK are expected to see later convection
after 02z but could shift earlier an hour or so.

An additional round of rain does look likely early Wednesday
morning, but there is a considerable amount of uncertainty after
the first two rounds of storm chances, so we've opted to keep
those chances out of the TAF for this issuance.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Jul 5, 1:51 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
251 PM CDT Tue Jul 5 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
251 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening with best chances north of a line from Norfolk, NE to
Onawa, IA with damaging winds and hail being the primary concerns
through 10 PM. Storms are expected to linger into the overnight
hours as well, with localized flooding being possible if storms
trail one another

Heat index values are expected to reach into the 100 to 105 degree
range this evening. Thus, the heat advisory remains in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue occasionally from Wednesday
through Friday and then again Sunday. Strong to severe storms
appear possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in northeast Nebraska this
afternoon and evening.

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 5, 2:05 PM CST
Where
Knox County, 6.98 mi S of Verdel
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.720, -98.220

COOP Observer reported broken 4-inch diameter tree branches.

Thunderstorm Wind, Knox

When
July 5, 2:38 PM CST
Where
Knox County, 0.69 mi N of Verdigre
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.610, -98.030

Emergency manager reported a tree down on a power line along Highway 14.

Thunderstorm Wind, Knox

When
July 5, 2:44 PM CST
Where
Knox County, 7.36 mi NNW of Crofton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.830, -97.530

Public reported a tree and large limbs down on a golf course.

Thunderstorm Wind, Cedar

When
July 5, 2:50 PM CST
Where
Cedar County, 5.46 mi NNE of Menominee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.850, -97.370

Public reported power line down.

Thunderstorm Wind, Cedar

When
July 5, 3:00 PM CST
Where
Cedar County, 0.51 mi W of Fordyce
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -97.360

Trained spotter estimated peak wind gusts at 60 mph.

Thunderstorm Wind, Antelope

When
July 5, 3:02 PM CST
Where
Antelope County, 2.06 mi SE of Royal
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.310, -98.100

COOP observer reported small branches down and a screen door blown off of its hinges.

Thunderstorm Wind, Cedar

When
July 5, 3:15 PM CST
Where
Cedar County, 0.86 mi NW of Obert
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.690, -97.040

Emergency manager reported trees down on Highway 12 west of Obert.

Thunderstorm Wind, Madison

When
July 5, 3:36 PM CST
Where
Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.440

Norfolk Airport ASOS measured a peak wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038532, 1038533, 1038534, 1038535, 1038536, 1038537, 1038538, 1038539.